Results 1 to 10 of 10

Thread: Any used Ciprofloxacin?

  1. #1
    Senior Member Vegan Runner's Avatar
    Join Date
    Nov 2011
    Location
    Wakefield, W. Yorks
    Posts
    369

    Any used Ciprofloxacin?

    I've been prescribed Cipro for an infection. Apart from having to lay off caffeine one of the worst side effects appears to be the potential for tendon damage.

    Googling Cipro and running is just a list of horror stories with people on short course ending up in pain and unable to exercise (mostly running it seems) for weeks and months afterwards.

    Any docs or pharmacists on here able to shed any light on the risk. Don't really fancy taking nearly a month off!

  2. #2
    Master
    Join Date
    Apr 2009
    Location
    Ambleside
    Posts
    2,593
    The risk of tendon problems varies with dose and duration, and is worse in those who are also on steroids. Presumably there is no alternative antibiotic you could take?

  3. #3
    Senior Member Vegan Runner's Avatar
    Join Date
    Nov 2011
    Location
    Wakefield, W. Yorks
    Posts
    369
    I'll be on 500mg twice daily for 14 days. I don't start until Monday and I've arranged for the doc to give me a call before I take the first one.

    Also, concerned about not being able to have caffeine for two weeks! *shudder*

  4. #4
    Master
    Join Date
    Apr 2009
    Location
    Ambleside
    Posts
    2,593
    Find out if there is a different antibiotic you could take.

  5. #5
    Member
    Join Date
    Apr 2012
    Location
    Sheffield
    Posts
    25
    I should start by saying I have no medical training and am only offering my own experience for what it is worth. Just about 12 months ago I was prescribed a 6 week course of 500mg of Cipro twice daily. As a 59 year old with joints that were already starting to tighten up I was rather concerned about the dire warnings. However, I decided to go ahead and train while monitoring closely for tendon problems. I got through the 6 weeks without any problems. I was not aware of the caffeine issue so drank my usual rather high intake for the whole time again with no problems.
    Best of luck R

  6. #6
    Master
    Join Date
    Apr 2009
    Location
    Ambleside
    Posts
    2,593
    Multiple anecdotes are not the same as data but I have seen bilateral Achilles tendon rupture on this type of medication - I have also seen biceps tendon rupture, widespread aches and pains, clostridium difficile diarrhea, and fitting - all in different patients. Most people, of course, have no problems whatsoever.

  7. #7
    Senior Member Vegan Runner's Avatar
    Join Date
    Nov 2011
    Location
    Wakefield, W. Yorks
    Posts
    369
    Thanks for the replies. I asked the doc about switching to a different antibiotic but it was his opinion that Cipro was the correct prescription based on a few factors.

    Since starting it I've had various leg pains culminating in what felt like the kind of deep aches that come with a bout of the Flu. That was yesterday though and this morning my legs felt fine. I've had no other effects bar a mild nausea all day every day.

    I'm not planning on any running until the course is done. I've been nursing a few niggles and I'm hoping a rest will do me good.

    Not a good time to swear off the wine either!

  8. #8
    Senior Member Vegan Runner's Avatar
    Join Date
    Nov 2011
    Location
    Wakefield, W. Yorks
    Posts
    369
    Update:

    I had no real issues with my tendons while taking this apart from a few twinges. However, I didn't run while on them as I was in too much discomfort. They also didn't work!

  9. #9
    Member Gaz66's Avatar
    Join Date
    Feb 2012
    Location
    Baxenden
    Posts
    17
    Reviving this discussion to see if anyone has any further experience.

    I'm in training for 3P building mileage and climbing then struck with Prostatis and Urine Tract infection.
    Have been prescribed a Ciprofloxacin for a month and read about a few issues with tendon injuries as a side effect.

    Any runners on the forum with experience of building/maintaining mileage while on this drug?
    I understand risk increases with age (I'm still a youngster at 51).

    Thanks for any replies/experiences.
    Gaz
    Last edited by Gaz66; 24-01-2018 at 12:47 PM.

  10. #10
    Master Wheeze's Avatar
    Join Date
    Jan 2007
    Location
    Monmouth
    Posts
    6,172
    Me personally, I would not take it unless there was absolutely no alternative. I have seen bilateral achilles ruptures in a sedentary patient although they were also on high dose steroids.
    I am Kuno....

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •